Texas, 2019

Hail in Texas, April 27, 2019

April 27, 2019 · NWS AMA · 2 events in 2 counties and zones

A supercell developed in NW Oldham County and re-strengthened as it approached the town of Vega. The very high based supercell storm dropped hail of ping pong ball sized near Vega, TX before slowly weakening and then dissipating over central Randall County, TX near the town of Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A supercell developed in NW Oldham County and re-strengthened as it approached the town of Vega. The very high based supercell storm dropped hail of ping pong ball sized near Vega, TX before slowly weakening and then dissipating over central Randall County, TX near the town of Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 27, 4:50 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 27, 4:50 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
550 PM CDT Sat Apr 27 2019

.AVIATION...
Thunderstorms may affect the AMA and DHT TAF sites this evening.
Gusty winds will be possible with these storms. Winds will pick up
Sunday morning into the 15 to 25 knot range with higher gusts. Low
clouds in the MVFR range are possible at DHT and AMA toward
sunrise. These low clouds are expected to decrease toward mid day.

&&

.PREV DISCUSSION... /Issued 315 PM CDT Sat Apr 27 2019/

SHORT TERM......Today and Sunday...
Stationary front along the NM/TX border is set up for good
convergence and some surface based storms have already triggered to
the west and south of the Panhandles.  This will continue to be the
area to watch as we continue to destabilize with daytime heating.
Largest hail we are looking at right now is 2 inches.  DCAPE values
are around 1300 J/kg and thus could see strong damaging winds.
Strongest area would be the southern Randall and Armstrong County
area.  Keep in mind storms will be isolated to scattered in nature
and may not even impact these areas.  Overall do expect a couple
supercells to impact the western and southern Panhandles, but the
best instability widespread convection will be to the southeast of
the Panhandles, between the Lubbock and Childress area. Storms will
likely dissipate to showers after 10pm, and may reach the eastern
Panhandles.

Cold front expected to move in overnight tonight and will likely
cool off the eastern Panhandles.  Models suggest that there will be
a strong 800-700mb warm layer capping the area from storm
development.  Strong surfaced based heating, and convergence along
the dryline could still trigger storms.  If this occurs then we are
looking at ML CAPE values in the 1500 to 2000 J/kg range, and 50kt
of 0-6 bulk shear.  This will favor severe storms.  Again, this is
highly contingent on breaking the cap, and right now the CIN values
are in the 150-400 J/kg range.  So unless temps come in warmer and
the warm nose aloft can come in cooler, it may be very difficult to
get storms.  Thusly no pops continue for the forecast period but if
it changes, the severe weather threat will increase quite a bit.

Weber

LONG TERM...Sunday Night through Friday...
Sunday night looks to remain dry as zonal upper level flow begins to
turn southwesterly as the closed low comes on shore in southern
California. The low opens up into a wave and quickly joins the
northern jet stream going into Colorado on Tuesday. This will bring
a cold front into the area early Monday morning. The NAM tries to
bring some PoPs into the eastern zones during the day, otherwise
models want to hold off precip chances until the evening where they
would clip the southeast. Rain looks to fill into the area over the
day on Tuesday. Wednesday the wave will pass through the Great
Plains and put us back in a zonal flow aloft as well as sending
another cold front through the Panhandles late Wednesday night into
Thursday. This front will bring another shot at precip, mainly in
the eastern zones. Friday returns to southern flow at the surface
which may bring enough moisture and heating to the area for diurnal
showers Friday afternoon. Overall the week looks to have precip
chances almost daily.

Beat

FIRE WEATHER...
Elevated Fire Weather possible Sunday as a dryline is expected to
set up over the Amarillo area.  Areas to the west will see RH values
in the mid teens with winds around 20 mph.  RFTI values in the 2 to
4 range will be possible along the western Panhandle counties.
Whether or not the western Panhandle get any rain from storms today,
will likely impact the ERC's and how ready they are to burn.  For
now they are in the 60th percentile.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/77
Hazardous weather outlook, Apr 27, 2:21 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
321 PM CDT Sat Apr 27 2019

OKZ001>003-TXZ001>020-317-280830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 PM CDT Sat Apr 27 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
and this evening. Some storms could become strong to severe. Very
large hail and damaging winds will be possible if storms become
severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday across the southeast Texas
Panhandle. Thunderstorms will be possible area wide Monday night
through Tuesday night. If storms do develop early next week, some
could be strong to severe Monday through Tuesday night, mainly
across the southeast half of the Combined Panhandles. Heavy rains
could accompany the stronger storms, leading to localized flooding.

Thunderstorms will be possible again Wednesday night through
Friday across parts of the Panhandles. At this time, the threat
for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is will be possible this afternoon and evening.

Beat

In the hours before

Special weather statement, Apr 27, 2:22 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
322 PM CDT Sat Apr 27 2019

TXZ006-272115-
Hartley TX-
322 PM CDT Sat Apr 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY COUNTY UNTIL
415 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Amistad, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3590 10304 3577 10275 3562 10288 3562 10302
      3565 10304
TIME...MOT...LOC 2022Z 306DEG 14KT 3584 10314

Ferguson
Special weather statement, Apr 27, 3:43 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Sat Apr 27 2019

TXZ011-272230-
Oldham TX-
443 PM CDT Sat Apr 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM COUNTY UNTIL
530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Romero, or 19 miles east of Nara Visa, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Oldham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3558 10290 3562 10284 3563 10273 3546 10238
      3529 10257
TIME...MOT...LOC 2143Z 303DEG 20KT 3556 10275

Ferguson
Special weather statement, Apr 27, 4:28 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
528 PM CDT Sat Apr 27 2019

TXZ011-272315-
Oldham TX-
528 PM CDT Sat Apr 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM COUNTY UNTIL 615
PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Adrian, or 14 miles northwest of Vega, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3554 10257 3530 10217 3524 10217 3518 10228
      3519 10229 3519 10246 3544 10270
TIME...MOT...LOC 2228Z 313DEG 22KT 3542 10258

Ferguson

The radar

The Amarillo radar (KAMA), 62 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oldham

When
April 27, 5:02 PM CST
Where
Oldham County, 8 mi NNE of Vega
Measured
1.5 in hail
Reported by
Public
Coordinates
35.357, -102.376

Late report of ping pong ball size hail on Highway 385 north of Vega.

Hail, Randall

When
April 27, 6:27 PM CST
Where
Randall County, 0.89 mi NW of Lake Tanglewood
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.070, -101.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820017, 820016.